Nurofen

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Nurofen
Founder(s) Boots Healthcare International
Headquarters Bath, United Kingdom
Services Medication
Parent Reckitt Benckiser

Nurofen is the brand name of a range of pain-relief medication made by Reckitt Benckiser. Introduced in 1983, the Nurofen brand was acquired following Reckitt Benckiser's acquisition of Boots Healthcare in 2005. The brand is primarily marketed and sold in the United Kingdom, other parts of Europe, South Africa, Australia and New Zealand.

It is primarily ibuprofen [1] and while they claim to have "targeted relief" with each of their specific product lines (for example "Period Pain Relief") it has been established that the active ingredient, ibuprofen, does not target specific types of pain.[2][3]

There are 11 variants of Nurofen, all of which contain the analgesic ibuprofen as the active ingredient. Ibuprofen was developed by the research arm of Boots. Some variants of Nurofen contain other active ingredients; for example, Nurofen Cold & Flu contains the non-sedating decongestant pseudoephedrine. Nurofen can help reduce back pain, menstrual pain, fevers, toothache or headache.

Products[edit]

Nurofen Plus[edit]

Nurofen Plus is a pain relief medication based on codeine and ibuprofen.[4] It contains 12.8 mg of codeine phosphate (a mild opioid analgesic) and 200 mg of ibuprofen,[4] which is an NSAID. Nurofen Plus is the only product in the Nurofen range that contains codeine.

The original tablet was manufactured in two equal parts, joined together and coated. One part would contain the 12.8 mg of codeine phosphate and the other part contained 200 mg of ibuprofen. The tablets could be forcefully split for recreational use of codeine. Such drugs have a potential for misuse because they are available freely to the public.[5] It has also been linked to severe hypokalaemia secondary to ibuprofen-induced renal tubule acidosis.[4]

After concerns were raised about the addiction risk posed by the codeine content of these medicines (both Nurofen Plus and competing brands which contain codeine), an addiction warning was placed on the boxes in 2009 to warn users the medicine may cause addiction and must only be used for three days. There is still concern in places where these medicines are available over the counter, and certain groups suggest they should be made prescription only medicines (POMs). Over the counter codeine containing drugs can only be sold in the presence of a qualified pharmacist, and pharmacists can question repeat customers and refuse sales of these drugs if overuse or abuse is suspected.

Nurofen for Children[edit]

Nurofen for Children is a brand of children's medicine, distributed by Reckitt Benckiser Healthcare (UK) Ltd. Nurofen for Children is suitable for babies and children from 3 months (over 6 kg) to 12 years.

It is used for the fast and effective reduction of fever, including post immunisation pyrexia and the fast and effective relief of mild to moderate pain, such as a sore throat, teething pain, toothache, headache, minor aches and sprains.

Nurofen for Children is sugar free and colour free and comes in two flavours – strawberry and orange. It is available in bottle packs and in sachets. An easy dosing syringe is included in every bottle pack to aid accurate dosing.

Nurofen in a Bottle for Children[edit]

Available in 100ml and 150ml bottles. Contains 100 mg of ibuprofen per 5ml dose.

Age of Child How Much How often in 24 hours
3–6 months (weighing more than 5 kg) 2.5ml 3 times
6–12 months 2.5ml 3-4 times
1–3 years 5ml 3 times
4–6 years 7.5ml 3 times
7–9 years 10ml 3 times
10–12 years 15ml 3 times

Nurofen Sachets for Children[edit]

Available in boxes of 8 or 16 5 mL sachets. Contains 100 mg of ibuprofen per sachet.

Age of Child How Much How often in 24 hours
3–6 months (weighing more than 5 kg) 2.5ml 3 times
6–12 months 2.5ml 3-4 times
1–3 years 5ml 3 times
4–6 years 7.5ml 3 times
7–9 years 10ml 3 times
10–12 years 15ml 3 times

These doses should be given approximately every 6 to 8 hours, or with a minimum of 4 hours between each dose if required.

Nurofen Express/Nurofen Zavance/Nurofen Immedia[edit]

Nurofen Express (in the UK) /Nurofen Zavance (in Australia and New Zealand) contains 256 mg of sodium ibuprofen dihydrate, equivalent to 200 mg of ibuprofen. In Germany Nurofen Immedia contains 684 mg ibuprofen-DL-lysinate equivalent to 400 mg ibuprofen. Both have the same analgesic properties of Nurofen, but acts twice as fast.[6][7]

Marketing[edit]

In 2010 Nurofen received a Shonky Award from CHOICE, the Australian independent consumer watchdog. The award was given for taking painkillers with the same ingredients and marketing them for specific parts of the body at varying prices. Significantly, the fast-acting painkillers labeled for specific pain types were priced higher than the general variety (in some cases almost double the price), while they all contain the same ingredients and work in the same way. The Shonky Awards are designed to expose companies with dubious marketing practices.[8][9]

Ibuprofen works by blocking the action of cyclo-oxygenase (COX) which is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury and certain diseases and conditions, and cause pain, swelling and inflammation. NSAIDs block the production of these prostaglandins and are therefore effective at reducing inflammation and pain.

Nurofen's slick marketing places the product in a higher value price bracket by using a range of claimed delivery methods to produce quicker dispersal into the body and thus, quicker pain relief. The veracity of these claims, while feasible, is unclear but if there is a difference this will be minimal as individuals' metabolisms vary. People taking either Nurofen or Ibuprofen should follow the instructions closely, however it is worth noting the cost of generic forms of Ibuprofen is much lower than the cost of Nurofen for the same active ingredient. Nurofen's marketing is highly effective, its price being likely to have an assisting placebo effect on the active ingredients.

Adverse effects[edit]

NSAID Painkillers, such as Nurofen, may interfere and reduce efficiency of SSRI antidepressants [10][11]

In October 2012, Calvin Lock, an 11-year-old boy from Littleport, Cambridgeshire, suffered from a rare, painful and almost fatal allergic reaction after taking a small dose of Nurofen for Children to fight a viral infection. The medicine caused his entire body to break out in blisters with his hair and fingernails falling out. Calvin lost 65 per cent of his skin. The condition is known as Stevens Johnson Syndrome (SJS), which causes skin cells to die before being shed, similar to that of a snake. [12]

2011 product recall[edit]

In August 25, 2011 it was reported that several packs of Nurofen Plus were found to contain Seroquel XL — a powerful anti-psychotic drug used to treat schizophrenia — in Boots stores across London.[13][14][15] The next day, a safety alert was issued by the Medicines and Healthcare Products Regulatory Agency (MHRA). Pharmacists were told to check each package of Nurofen Plus to look for anti-psychotic drugs. There were three batches of Nurofen Plus which were affected by the alert. Reckitt Benckiser, manufacturer of Nurofen Plus, said that it did not know where the drugs had been switched. The product was re-released in cellophane-sealed packs.[16]

Christopher McGuire was later found guilty of one count of contaminating goods and two of administering a noxious substance and jailed for 18 months. McGuire cost the manufacturers £2.4m and saved himself £7 when he put anti-psychotic drugs in empty packets of the painkiller. The scheme involved asking for Nurofen Plus at a pharmacy counter and then attempting to pay for it with a card he knew would be declined. This created a sufficient distraction for McGuire to discreetly swap the contaminated packet for the fresh one and walk away. [17]

References[edit]

  1. ^ "Nurofen website". Nurofen.com. Retrieved 2011-11-17. 
  2. ^ "CHOICE: Headache Treatment". 
  3. ^ "The Checkout". 
  4. ^ a b c The Medical Journal of Australia. Nurofen Plus misuse: an emerging cause of perforated gastric ulcer. Accessed 2 July 2009.
  5. ^ Chetty, R; Baoku, Y; Mildner, R; Banerjee, A; Vallance, D; Haddon, A; Labib, M (2003). "Severe hypokalaemia and weakness due to Nurofen misuse". Annals of Clinical Biochemistry 40 (Pt 4): 422–3. doi:10.1258/000456303766477101. PMID 12880547. 
  6. ^ New Nurofen doing it twice as quickly: FOODweek Online 2/3/2009[dead link]
  7. ^ "Nurofen Zavance". Pharmacy Direct. Retrieved 2011-11-17. 
  8. ^ Paul Tatnell (2010-10-26). "Shonkys: the award that no company wants". Sydney Morning Herald. 
  9. ^ "The 2010 Choice Shonky Awards present products and services detrimental to consumers". Retrieved October 26, 2010. 
  10. ^ "Why Painkillers Interfere with Anti-depressants". Healthcentral.com. 2007-01-15. Retrieved 2011-11-17. 
  11. ^ Solomon H. Snyder. "J.L. Warner-Schmidt et.al "Antidepressant effects of selective serotonin reuptake inhibitors (SSRIs) are attenuated by antiinflammatory drugs in mice and humans" PNAS 2011". Pnas.org. Retrieved 2011-11-17. 
  12. ^ Calvin Lock, Boy, 11, Who Shed His Skin After Allergy To Ibuprofen. The Huffington Post UK, 30/10/2012.
  13. ^ "Nurofen "sabotaged" across London., ''Belle News'' August 26". Bellenews.com. 2011-08-26. Retrieved 2011-11-17. 
  14. ^ Jo Adetunji (2011-08-27). "Nurofen Plus recalled as drug manufacturer suspects sabotage, ''The Guardian'', August 27". London: Guardian. Retrieved 2011-11-17. 
  15. ^ "Nurofen Plus recalled amid sabotage fears, ''Telegraph'', August 27". London: Telegraph.co.uk. 2011-08-26. Retrieved 2011-11-17. 
  16. ^ "BBC News - Nurofen Plus goes back on sale in tamper-proof packs". Bbc.co.uk. 2011-09-29. Retrieved 2011-11-17. 
  17. ^ "Nurofen Plus tampering: Christopher McGuire jailed". Bbc.co.uk. 2012-05-28. Retrieved 2013-03-12. 

External links[edit]